Talking to Youth About Drugs

Please read the letter below from the Provincial Health Officer.  A copy of the letter is attached for your reference.   Parents/Guardians are encouraged to talk to their children about this very important and serious topic impacting today's youth.

June 15, 2017

Dear parents and guardians:

As you are likely aware, British Columbia is currently experiencing an illegal drug overdose crisis. Since January 2016, more than 1,400 people have lost their lives. While youth aged 14-18 are not considered high risk for an overdose death, school-aged youth are not untouched by tragedy, either directly or through family and friends and media awareness. Nineteen youth between the ages of 14 and 18 years old were reported by the Coroner’s Office to have died from an illicit drug overdose since January 2016.

We hope that with your help in speaking to the youth in your life as they go into year-end celebrations and new activities in the summer months, we can avoid preventable tragedies.

What you need to know to keep your kids safe
I strongly encourage you to talk about substance use with the youth in your lives. Non-judgmental and supportive conversations about substance use and overdose risks can save lives.
Obviously the best way to stay safe is to avoid drugs altogether, but we know that many of our youth will experiment and so it is important to share that:
• The greatest risk for overdose death is when someone uses drugs alone – because no one is there to call 9-1-1 if
    they overdose.
• Opioids are a type of medication which includes heroin, morphine, fentanyl, methadone and codeine. Fentanyl is
    around 50 to 100 times more toxic than morphine, which makes the risk   of accidental overdose from illegal
    fentanyl very high. Other opioid compounds are being found now that are even more toxic, such as carfentanil.
    About two-thirds of overdoses occurring in B.C. are due to lethal fentanyl and compounds like it.
• A very high percentage of illegal, street opioid drugs like heroin and fake Oxycontin contain fentanyl – but you
    also should know
that fentanyl is being found in street drugs that are not sold as opioids, including drugs like
    cocaine, ecstasy (MDMA) and methamphetamines. The dealer may not know fentanyl is in them.
• Anyone who does not regularly use opioid substances is at very high-risk for overdose if substances like fentanyl
    contaminate their drugs, because they have no tolerance built up for opioids. People who have used drugs
    containing opioids and then stopped for a time are also at risk for this reason.
• Contrary to some reports, fentanyl has not been found in marijuana.
• You can talk to your older children about being the responsible one at parties where drugs may be available –
    encourage them to call 9-1-1 in an emergency and assure them they will not face criminal consequences for
    overdose-related calls,provide naloxone if available and perform rescue breathing.

Visit gov.bc.ca/overdose to learn more about reducing harm and preventing overdose.
It can be a challenge to talk to teens and young adults about drugs, but help and resources are available. Reach out and start the conversation. You are the most important source of information for your children. Be non-judgemental, respectful and ask teens what they know. Please take some time to go online and learn more about how to speak honestly with your kids about this important topic:
• Articles about how to talk to kids, teens and adult children are available on HealthLinkBC at
    healthlinkbc.ca/substance-use/parenting-articles.
• Leslie McBain lost her only son Jordan to overdose. Listen to her story at youtu.be/pGv_jFhHnJQ.

What you can do to help save a life
If you have a youth or adult in your life who uses illegal drugs regularly or occasionally – or you use illegal drugs yourself – here are some important actions to take:
• Carry a naloxone kit and learn how to properly use it. Visit www.gov.bc.ca/overdose to find where you can get
    a kit and training.
• Be prepared to give rescue breaths in case someone overdoses; giving rescue breaths before help arrives can
    save a life and prevent brain damage.
• Anyone using drugs should do a small test amount first. Don’t mix drugs(including with alcohol).
• Anyone using drugs should do so with someone who will check on them and call 9-1-1 in case of overdose,
    or use an overdose prevention site if there is one in the area.
Call 9-1-1 in a health emergency –a new Good Samaritan law protects people from charges of possession
    in the case of an overdose and you will save a life.
• If you think someone you love may be using, or at risk, begin a non-judgemental conversation about how to
    stay safe. Know that addiction is a chronic health condition and relapses happen.

Help is available
If someone you know is using drugs, there are treatment and support options available. Visit www.gov.bc.ca/overdose or call HealthLink BC at 8-1-1 to speak to a health navigator about treatment options and services in your area.

Each of us can make a difference by starting a dialogue with the youth in our lives. Together we can begin to turn the tide on this crisis happening in our communities.

Sincerely,


P.R.W. Kendall
OBC, MBBS, MHSc, FRCPC
Provincial Health Officer